Q:  Wife Considering Stopping Meds


Dr. Phelps,

My wife has been diagnoised with Bipolar II for serveral years.  It actually started with post-partum depression and the bipolar took off after she was put on prozac and other antidepressants.


She has been put on many different kinds of meds over the last few years, mood stabilizers, antidepressants, antipsychotics.  Nothing seemed to help.  Then earlier this year she went through a long period of mixed state, which her previous psychiatrist plain missed.

She ditched her old p-doc and the new ones started her on just lithobid + depakote (1500 mg each) and she has been doing much better, with some ups and downs in her moods.

This week her mood is distablizing, however, with irritability and low mood.  Perhaps triggered by her period -- we have noted such correlations in the past couple months.

She has decided that perhaps all the meds that she had been on may have contributed more to her illness and inability to read and work, and therefore should stop taking all meds.

I have read some of your responses to other questions about tapering off if one wants to try and about talking to her p-doc about a "big-picture" plan.  I realize she may not be making rational decisions when her mood is swinging, but she may have a point about the meds.  

She also is a very big fan of yours and respect your opinion very much.  So, Dr. Phelps, a long-winded question, what would you say to her?  If you agree with her, what are the steps we should take?


Thank you,
 

Dear Mr. L' -- 
Nice to think somebody's a "fan".  I hope I merit such consideration.  In this case, though, there is a pretty clear opinion to share that most of my colleagues would offer as well, I suspect.  

First, the medications are not quite enough if pre-menstrual increases in symptoms still appear; likewise if mood is still "swinging", especially at other times.  If she's still having symptoms, the point is, it's very unlikely coming from the medications -- for example, from your note it sounds like what's happening is what was happening before the medications, just less so.  

In that case, stopping is almost certain to lead to a worsening.  So as you imply, at minimum she should very slowly taper one agent and see what happens.  

Sounds like there's something about the medications she doesn't like, some side effect?  Weight gain would be the most common.  But there are many ways around that (lower doses, fill in with something else; switch to Trileptal; add topomax enough to blunt appetite; look at thyroid replacement as a mood stabilizer -- for example).  So I'd recommend keeping the focus on controlling symptoms and working around side effects.  Then, when you've got that done, if she's still just sick of taking medications to stay well -- and lots of people feel that way too -- then try the slow taper of one medication at a time, if you must; and all in very close communication with the prescribing doc'.  

Dr. Phelps  


Published July, 2001